About OJO | Search | Ahead of print | Current Issue | Archives | Author Instructions | Reviewer Guidelines | Online submissionLogin 
Oman Journal of Ophthalmology Oman Journal of Ophthalmology
  Editorial Board | Subscribe | Advertise | Contact
https://www.omanophthalmicsociety.org/ Users Online: 704  Wide layoutNarrow layoutFull screen layout Home Print this page  Email this page Small font size Default font size Increase font size
ORIGINAL ARTICLE
Year : 2008  |  Volume : 1  |  Issue : 1  |  Page : 18-24

Visual loss at presentation in children with pseudotumor cerebri


1 Department of Ophthalmology, Sultan Qaboos University Hospital , Muscat, Oman
2 Department of Child Health, Sultan Qaboos University Hospital Muscat, Oman
3 Department of Ophthalmology, Al Nahda Hospital, Muscat, Oman

Correspondence Address:
Sana Al-Zuhaibi
Department of Ophthalmology, Sultan Qaboos University Hospital, 123/ Al-Khod, Muscat
Oman
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0974-620X.43316

Rights and Permissions

Purpose: To describe visual loss at presentation in children with pseudotumor cerebri (PTC), and discuss mechanisms of visual loss and distinguishing features of pediatric PTC. Materials and Methods: Two children with papilledema and visual complaints were referred for ophthalmic evaluation. Both patients underwent a detailed ophthalmic work-up. Results: Patient 1, an 8-year-old girl, presented with a 2-week history of headache, vomiting, and visual impairment in both eyes. The child had no previous medical history. Patient 2, a 9-year-old boy, experienced sudden loss of vision in both eyes one week prior to presentation, along with severe headache and vomiting. He had undergone a renal transplantation one year back, and his current medications included cyclosporine A (CsA) and oral prednisolone. Extensive disc swelling, lipid exudation and retinal thickening in the posterior pole were observed in both patients. Lumbar puncture in both showed elevated cerebrospinal fluid pressure. Both were treated with oral acetazolamide. Patient 1 additionally received intravenous methylprednisolone followed by an oral taper. CsA was stopped in patient 2. PTC and papilledema resolved with above measures in both patients, with partial recovery of visual function. Conclusions: PTC in children may have atypical manifestations. Visual acuity may be compromised acutely due to several factors. Patients with PTC and severe visual loss at presentation mandate an aggressive management approach. Use of intravenous steroids may be considered along with acetazolamide. Despite resolution of PTC, sequelae such as optic atrophy or macular scarring may impede eventual visual recovery. Physicians following patients on CsA need to be aware of the possible neuro-ophthalmic complications of the drug.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed2950    
    Printed170    
    Emailed0    
    PDF Downloaded389    
    Comments [Add]    

Recommend this journal